Serial electrocardiographic changes as a predictor of cardiovascular toxicity in acute tricyclic antidepressant overdose.
Tricyclic antidepressant agents continue to be a leading cause of significant morbidity and mortality in reported poisonings involving pharmaceutical agents. Although the history and physical examination play an important role in the assessment of patients with tricyclic antidepressant overdose, the presence of anticholinergic features on examination cannot predict the severity of the overdose. Several clinical variables, in particular electrocardiographic (ECG) changes, have been proposed as a guide to determine the severity of the tricyclic antidepressant poisoning. The authors describe a patient with tricyclic antidepressant overdose who presented with altered mental status and whose serial ECG changes played a significant role in diagnosing and predicting the impending cardiovascular toxicity. The role of ECG changes in making the diagnosis and assessing the severity of the tricyclic antidepressant overdose is reviewed.
Published In/Presented At
Singh, N., Singh, H. K., & Khan, I. A. (2002). Serial electrocardiographic changes as a predictor of cardiovascular toxicity in acute tricyclic antidepressant overdose. American journal of therapeutics, 9(1), 75–79. https://doi.org/10.1097/00045391-200201000-00012
Medicine and Health Sciences
Department of Medicine